CID 2010:50 (15 March)
E D I T O R I A L C O M M E N TA R Y
Challenges in Reintroducing Tuberculosis Medicationsafter Hepatotoxicity
Department of Medicine, Pulmonary Center, Boston University School of Medicine
(See the article by Sharma et al, on pages 833–839.)
The potential for medications to causehe-patotoxicity has troubled clinicians treat-ing tuberculosis (TB) for decades. Con-sequently, treatment-limiting biochemicalthresholds and symptom screens havebeen used to forestall the development of severe TB drug–induced liver injury (TB-DILI). If treatment has been interruptedbecause of suspected hepatotoxicity, di-agnostic studies are undertaken, and a pe-riod of time for hepatic biochemical nor-malization ensues. The clinician thenrechallenges the patient with all or someof the drugs used in the initial regimen.These steps can take more than a monthand require additional clinic visitswithre-peated clinical and biochemical monitor-ing. During this time, the patient may betreated with sub-optimal, alternative reg-imens. The time required to achieve neg-ative sputum acid-fast bacillus culture re-sults may be prolonged for patients underthese circumstances. Unfortunately, thereis little evidence other than expertopinionto guide the re-introduction of TB med-ications following a hepatotoxic event.
Received 1 December 2009; accepted 2 December 2009;electronically published 15 February 2010.Reprints or correspondence: Dr Jussi Saukkonen, Dept ofMedicine, Pulmonary Center, Boston University School ofMedicine, 80 E Concord St, R-304, Boston, MA 02118(firstname.lastname@example.org).
Clinical Infectious Diseases 2010;50:840–842
2010 by the Infectious Diseases Society of America. Allrights reserved.1058-4838/2010/5006-0007$15.00DOI: 10.1086/650577
The prospective study by Sharma et al in this issue of
Clinical Infectious Dis-eases
assesses 3 strategies for rechallengewith TB medication after a hepatotoxicevent. Of the 273 patients who were ini-tially identiﬁed as having experienced TBmedication–related hepatotoxicity, 58 pa-tients who were pregnant, had a history ofalcoholismorchronicliverdisease,weretaking concomitant hepatotoxic medica-tion, or had human immunodeﬁciencyvi-rus infection were excluded. Four of thesepatientshaddiedbeforerechallenge(3dueto liver failure and 1 due to progressivetuberculosis). Altogether, 175 patientswith normalizedliverbiochemistrytestre-sults were randomized to either simulta-neous rechallenge or one of 2 sequentialrechallenge regimens, each lasting at least2 weeks and including isoniazid, rifampin,and pyrazinamide.There are several possible hypothesesunderpinning such rechallenge.Theinitialhepatotoxic event could have been the re-sult of hepatic adaptation (ie, transami-nase elevation that reﬂects mild, nonpro-gressive injury to hepatocyte cell mem-branes and organelles) [2, 3]; could havebeen unrelated to any of the TB medica-tions; or could have been the result of 1or more of the TB medications causingtrue, potentially progressive TB-DILI. Inthe ﬁrst 2 instances, it is likely that all TBmedications would be tolerated with re-challenge. In the third instance,itisamat-ter of identifying which TB drug causedthe problem, either through actual re-challenge with all of the drugs that hadbeen used initially or through successfulreintroduction of all but 1 of the initialTB medications, which is then presumedto be the hepatotoxic agent. In practice,the clinician tries to determine whetheralanine aminotransferase (ALT) level and/or total bilirubin increase to thesamelevelas that achieved during the initial hepa-totoxic event; to identify a particular drugas being hepatotoxic and to avoid it; andmost critically, to ﬁnd a regimen that thepatient can tolerate.The authors found that there was nodifference in the rate of recurrent hepa-totoxicity among patients who underwentsimultaneous challenge (13.8%) or se-quential challenges (10.2% and 8.6%).These rates were substantially lower thanthe 24% reported by Tahaoglu et al ,perhaps because of differences in study populations,suchastheexclusionofthosepatients at high risk for hepatotoxicity from the study by Sharma et al . Itshould be noted that,forpatientswhohadsimultaneous rechallenge and then devel-oped recurrent hepatotoxicity, it wouldnot be clear which drug caused the he-patotoxicity. An advantage of sequentialrechallenge is greater ease in determiningwhich drug is hepatotoxic. If the recurrenthepatotoxicityratecanbeasmuchas24%,this may provide sufﬁcient impetus forse-